FDA warned that co-administration of a triptan and selective serotonin reuptake inhibitors (SSRIs) or selective norepinephrine reuptake inhibitor (SNRIs) has an additive effect on serotonin levels that can lead to serotonin syndrome

In 2006, the US Food and Drug Administration (FDA) warned that coadministration of a triptan and selective serotonin reuptake inhibitors (SSRIs) or selective norepinephrine reuptake inhibitor (SNRIs) has an additive effect on serotonin levels that can lead to serotonin syndrome, a potentially life-threatening condition.

But Yulia Orlova, MD, Ph.D. say results of their research "cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered."

Serotonin syndrome is "rare when triptans are prescribed with SSRI/SNRI antidepressants, and patients with a simultaneous migraine and depression can be safely managed with this combination,"

Using the Partners Research Data Registry, investigators identified 47,968 patients who were prescribed triptans over the 14-year study period (2001 to 2014), including 19,017 who were prescribed a triptan and SSRI or SNRI.

In this extensive population-based study with more than 30000 person-years of exposure to the prescription of these drugs, investigators found no cases of life-threatening serotonin syndrome and no cases in which triptan use was unequivocally implicated as a cause.

Serotonin syndrome was suspected in 17 patients, but only two patients were classified as having definite serotonin. Five patients were classified as having possible serotonin syndrome.

The authors wrote "Thus, the estimates suggest that the incidence of serotonin syndrome among patients prescribed triptans and SSRI or SNRI antidepressants ranged from 0 to 4 cases per 10 000 person-years of exposure,"

Orlova said that based on the results, they believe triptans do not add to the risk of serotonin syndrome beyond the one already associated with SSRI/SNRI antidepressants. Taken together, they think that FDA should reconsider advisory.

The study also shows that prescription of a triptan and SSRI/SNRI antidepressant did not decline after the 2006 FDA advisory. During the entire study period, the proportion of patients with triptan prescriptions who were prescribed these drugs was relatively stable, ranging from 21% to 29%.

Stewart J Tepper, MD, professor of neurology said that "The serotonin 2a receptor mediates serotonin toxicity, and triptans are not 2a agonists. It doesn't matter how high you take the dose on triptans — they don't become 2a agonists. So there is no rational reason to think that adding triptans to an SSRI or SNRI would increase serotonin syndrome. There is a fixed rate of serotonin syndrome with SSRIs and SNRIs by themselves.”

Tepper said it's "inexplicable" why the FDA doesn't go back and look at this issue and withdraw the advisory because it "hurts patients."